Bathroom Reading

0
363

A newly approved anti-diarrheal agent seeks to counter side effects of HAART
by Chael Needle

Recently, the FDA approved Fulyzaq (crofelemer) 125 mg delayed-release tablets for the symptomatic relief of non-infectious diarrhea in adult patients living with HIV/AIDS who are also on antiretroviral therapy.

Available in early 2013 from Salix Pharmaceuticals, which develops and markets prescription pharmaceutical products for the prevention and treatment of gastrointestinal (GI) diseases, Fulyzaq is a first-in-class gastrointestinal agent of botanical origin, derived from the red latex sap of the Croton lechleri plant, native to northwestern South America and also known as dragon’s blood.

The anti-secretory agent is thought to work by inhibiting the cyclic adenosine monophosphate (cAMP)-stimulated cystic fibrosis transmembrane conductance regulator (CFTR) chloride ion (C1-) channel and the calcium-activated C1- channels. Secretory diarrhea, and its associated symptoms like dehydration and abdominal cramping, is caused by chloride ion secretion into the GI lumen and an influx of water that is activated to flush the ions out.

“In the past, diarrhea that was associated with HIV was caused primarily by opportunistic pathogens—protozoan pathogens, some bacterial pathogens, as well—and it was also felt that it was due to HIV itself. In fact part of what used to be called the AIDS wasting syndrome was not just weight loss…but also either fever or diarrhea. But that’s not the kind of diarrhea that we’re seeing now,” says Rodger D. MacArthur, MD, professor of medicine, Wayne State University in Detroit. Immune recovery effected by antiretroviral medications in HIV-positive individuals usually prevents infection with these pathogens; “however, the antiretrovirals themselves are associated with [non-infectious] diarrhea. In particular the protease inhibitor class, a commonly used class for initial and later rounds of therapy, is associated with diarrhea of some sort in anywhere from ten to twenty percent of individuals.”

It’s important for individuals to realize that there are many types of diarrhea and that they need expert help in diagnosing it as well as treating it. Unlike Fulyzaq, over-the-counter anti-diarrheals and prescription versions of these medications do not target the chloride ion channel, reminds Dr. MacArthur. Instead they work by slowing gut motility or shutting down the gut altogether. Additionally, these products do not come with a recommended dosing schedule and, if an individual overuses them, he or she may face serious complications, including, potentially, a complete absence of gut movement. In addition, these products have never been studied in HIV-positive individuals, Dr. MacArthur points out.

Typically, he shares, antiretrovirals cause diarrhea via a secretory mechanism, similar to bacterial pathogen-causing traveler’s diarrhea. But whereas traveler’s diarrhea is self-limited and usually runs its course, antiretroviral-associated diarrhea can be chronic. That is, persistent use of antiretrovirals may cause persistent diarrhea. In this context, diarrhea may become not only a quality of life concern but a treatment adherence concern, as well.

Says Dr. MacArthur: “What physicians tend to underestimate is how disabling and how lifestyle-changing [chronic] diarrhea can be. We have a number of patients who plan their day to make sure there are toilets within minutes of where they’re going to be; some patients actually start their day and have to turn around if they have a bowel movement, an accident, on the way to work. Or they know that often the diarrhea occurs within a half an hour to an hour or so of taking medication, so they plan to take their medication around the time that they can be at home or somewhere near a toilet. Or they stop taking the medication altogether.”

Although the reasons for stopping antiretrovirals are varied and complex, side effects make up a large percentage of those reasons, says Dr. MacArthur. “If you look at specific side effects, right up there in the top three would be gastrointestinal complaints: diarrhea, cramping, bloating.” If an individual’s HIV has not caused symptoms before he or she starts taking antiretrovirals, the side effects that come with medications may present a new challenge, he says, as “they may believe that they’re better off without the symptoms and then they don’t take their antiretrovirals and HIV continues to replicate and over time destroy the immune system.”

Or, in another scenario, the benefits gained by antiretrovirals, especially if an individual has experienced ill health due to HIV, may make some patients willing to put off addressing something that may seem less significant like diarrhea, Dr. MacArthur says. But they need not put it off, he adds.

The first step is to not dismiss diarrhea and to report it to one’s physician so that an appropriate diagnosis may be established and an appropriate treatment may be considered.

Chael Needle wrote about Walgreens’ HIV-specialized pharmacies in the January issue.

Read this article in our digital edition on our site by clicking here (or off-site by clicking here.)